Advanced Search
Article Contents
Article Contents

Integrability of moduli and regularity of denjoy counterexamples

  • * Corresponding author: Thomas Koberda

    * Corresponding author: Thomas Koberda

The first author is supported by a KIAS Individual Grant (MG073601) at Korea Institute for Advanced Study and by the National Research Foundation (2018R1A2B6004003). The second author is partially supported by an Alfred P. Sloan Foundation Research Fellowship, and by NSF Grant DMS-1711488

Abstract Full Text(HTML) Related Papers Cited by
  • We study the regularity of exceptional actions of groups by $ C^{1, \alpha} $ diffeomorphisms on the circle, i.e. ones which admit exceptional minimal sets, and whose elements have first derivatives that are continuous with concave modulus of continuity $ \alpha $. Let $ G $ be a finitely generated group admitting a $ C^{1, \alpha} $ action $ \rho $ with a free orbit on the circle, and such that the logarithms of derivatives of group elements are uniformly bounded at some point of the circle. We prove that if $ G $ has spherical growth bounded by $ c n^{d-1} $ and if the function $ 1/\alpha^d $ is integrable near zero, then under some mild technical assumptions on $ \alpha $, there is a sequence of exceptional $ C^{1, \alpha} $ actions of $ G $ which converge to $ \rho $ in the $ C^1 $ topology. As a consequence for a single diffeomorphism, we obtain that if the function $ 1/\alpha $ is integrable near zero, then there exists a $ C^{1, \alpha} $ exceptional diffeomorphism of the circle. This corollary accounts for all previously known moduli of continuity for derivatives of exceptional diffeomorphisms. We also obtain a partial converse to our main result. For finitely generated free abelian groups, the existence of an exceptional action, together with some natural hypotheses on the derivatives of group elements, puts integrability restrictions on the modulus $ \alpha $. These results are related to a long-standing question of D. McDuff concerning the length spectrum of exceptional $ C^1 $ diffeomorphisms of the circle.

    Mathematics Subject Classification: Primary: 37E10; Secondary: 37C05, 37C15.


    \begin{equation} \\ \end{equation}
  • 加载中
  • [1] K. Athanassopoulos, Denjoy $C^1$ diffeomorphisms of the circle and McDuff's question, Expo. Math., 33 (2015), 48-66.  doi: 10.1016/j.exmath.2013.12.005.
    [2] P. Bohl, Über die Hinsichtlich der Unabhängigen und Abhängigen Variabeln Periodische Differentialgleichung Erster Ordnung, Acta Math., 40 (1916), 321-336.  doi: 10.1007/BF02418549.
    [3] E. Breuillard and E. Le Donne, On the rate of convergence to the asymptotic cone for nilpotent groups and sub{F}insler geometry, Proc. Natl. Acad. Sci. USA, 110 (2013), 19220-19226.  doi: 10.1073/pnas.1203854109.
    [4] M. BucherR. Frigerio and T. Hartnick, A note on semi-conjugacy for circle actions, Enseign. Math., 62 (2016), 317-360.  doi: 10.4171/LEM/62-3/4-1.
    [5] D. Calegari and N. M. Dunfield, Laminations and groups of homeomorphisms of the circle, Invent. Math., 152 (2003), 149-204.  doi: 10.1007/s00222-002-0271-6.
    [6] J. Chang, S. Kim and T. Koberda, Algebraic structure of diffeomorphism groups of one-manifolds, preprint, arXiv: 1904.08793.
    [7] D. CoronelA. Navas and M. Ponce, On bounded cocycles of isometries over minimal dynamics, J. Mod. Dyn., 7 (2013), 45-74.  doi: 10.3934/jmd.2013.7.45.
    [8] P. de la Harpe, Topics in Geometric Group Theory, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 2000.
    [9] A. Denjoy, Sur la continuité des fonctions analytiques singulières, Bull. Soc. Math. France, 60 (1932), 27-105.  doi: 10.24033/bsmf.1183.
    [10] B. DeroinV. Kleptsyn and A. Navas, Sur la dynamique unidimensionnelle en régularité intermédiaire, Acta Math., 199 (2007), 199-262.  doi: 10.1007/s11511-007-0020-1.
    [11] B. Farb and J. Franks, Groups of homeomorphisms of one-manifolds. III. Nilpotent subgroups, Ergodic Theory Dynam. Systems, 23 (2003), 1467-1484.  doi: 10.1017/S0143385702001712.
    [12] É. Ghys, Actions de réseaux sur le cercle, Invent. Math., 137 (1999), 199-231.  doi: 10.1007/s002220050329.
    [13] G. R. Hall, A $C^{\infty }$ Denjoy counterexample, Ergodic Theory Dynam. Systems, 1 (1981), 261-272.  doi: 10.1017/S0143385700001243.
    [14] M.-R. Herman, Sur la conjugaison différentiable des diffeomorphismes du cercle à des rotations, Inst. Hautes Études Sci. Publ. Math., 49 (1979), 5–233.
    [15] J. Hu and D. P. Sullivan, Topological conjugacy of circle diffeomorphisms, Ergodic Theory Dynam. Systems, 17 (1997), 173-186.  doi: 10.1017/S0143385797061002.
    [16] E. Jorquera, A universal nilpotent group of $C^1$ diffeomorphisms of the interval, Topology Appl., 159 (2012), 2115-2126.  doi: 10.1016/j.topol.2012.02.003.
    [17] A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, Encyclopedia of Mathematics and its Applications, 54, Cambridge University Press, Cambridge, 1995. doi: 10.1017/CBO9780511809187.
    [18] S.-H. Kim, T. Koberda and M. Mj, Flexibility of Group Actions on the Circle, Lecture Notes in Mathematics, 2231, Springer, Cham, 2019. doi: 10.1007/978-3-030-02855-8.
    [19] A. Mann, How Groups Grow, London Mathematical Society Lecture Note Series, 395, Cambridge University Press, Cambridge, 2012. doi: 10.1017/CBO9781139095129.
    [20] P. Mattila, Geometry of Sets and Measures in Euclidean Spaces. Fractals and Rectifiability, Cambridge Studies in Advanced Mathematics, 44, Cambridge University Press, Cambridge, 1995. doi: 10.1017/CBO9780511623813.
    [21] D. McDuff, $C^{1}$-minimal subsets of the circle, Ann. Inst. Fourier (Grenoble), 31 (1981), 177-193.  doi: 10.5802/aif.822.
    [22] A. V. Medvedev, On a concave differentiable majorant of a modulus of continuity, Real Anal. Exchange, 27 (2001/02), 123-129.  doi: 10.2307/44154112.
    [23] A. Navas, Growth of groups and diffeomorphisms of the interval, Geom. Funct. Anal., 18 (2008), 988-1028.  doi: 10.1007/s00039-008-0667-6.
    [24] A. Navas, Groups of Circle Diffeomorphisms, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 2011. doi: 10.7208/chicago/9780226569505.001.0001.
    [25] M. Stoll, On the asymptotics of the growth of 2-step nilpotent groups, J. London Math. Soc. (2), 58 (1998), 38–48. doi: 10.1112/S0024610798006371.
    [26] D. Sullivan, Bounds, quadratic differentials, and renormalization conjectures, in American Mathematical Society Centennial Publications Vol. 3, Amer. Math. Soc., Providence, RI, 1992,417–466.
    [27] T. Tsuboi, Homological and dynamical study on certain groups of Lipschitz homeomorphisms of the circle, J. Math. Soc. Japan, 47 (1995), 1-30.  doi: 10.2969/jmsj/04710001.
  • 加载中

Article Metrics

HTML views(1227) PDF downloads(188) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint